This video warns of the potential serious consequences that can result from taking over-the-counter medications, such as the need for a liver transplant, stomach ulcers, and black stools. It encourages readers to read the labels of OTC medications carefully to make sure they are not taking too much, as overdosing on NSAIDs or acetaminophen can be dangerous. Additionally, people should be aware of medications that already contain acetaminophen. Finally, readers should sign up for a newsletter to stay up-to-date on tips and tricks.
- Dr. Isam discusses how over-the-counter pain medication can tear up the GI tract
- He explains that taking too much of these medications, even though they are safe at a recommended dose, could lead to serious consequences such as liver failure or needing an emergent liver transplant
- He warns about the dangers of NSAIDs (non-steroidal anti inflammatory drugs), acetaminophen/Tylenol and other cold and flu medications which often contain acetaminophen
- People should read labels carefully to make sure they don’t accidentally take more than the recommended dose
So you may have had that pounding headache where it feels like anvil chorus is going inside your brain and then you take an over-the-counter pain pill and all of a sudden this pain goes away. But then you start to have gut pain. What heck is going on? On this video? Today we’re going to discuss how that over-the-counter pain medication may actually be tearing up your GI tract.
And at the very end, I’ll need you. Three things I want you to know if you’re taking these medications so you can have a healthy, safe, and effective treatment option without causing damage to your health and your gut. Guys, let’s talk about poop. How do y’all, Dr. Isam here, a k a, your poop good. Trying to give you the best tips and tricks so you can live your best life from the top all the way down to the bottom.
So let’s talk about exactly what’s going on. Why don’t you take these over-the-counter pain medication. So I know we all have heard about the opioid crisis where you take these medications that have opioids, you get addicted to them. You need more and more of these medications to give you the pain relief that you’re hoping to get. It has been a scourge across our beloved country.
Now, most of the time we think, I know that’s not gonna be me. I take my medication with the counter. It’s gotta be safe. Now over the counter pain medication makes those every day kind of ache and joint issues and headaches go away without a significant big problem. Whether it’s a headache, a joint pain, maybe you’re working out too hard like me trying to get squi, taking over the counter pill can allow you to have a normal day without having to talk to your doctor. Like anything in life, too much of a good thing can actually be dangerous for you as well. And these medications, even though they’re over the counter, if you don’t take them carefully in their prescribed forms where you take too much, it actually causes damage for you and your loved ones.
And these over-the-counter pain medications, unfortunately can lead to very serious consequences, including having a liver fail and needing to get an emergent liver transplant. I’ve been in that situation with my patients. I wanna make sure that it doesn’t happen to you. There are three things you need to be aware of when it comes to these over-the-counter pain meds. Number one, be aware of NSAIDs, non-steroidal anti-inflammatory drugs. These are medications like Advil, naproxen, Motrin, that are available over the counter and we use it all the time when it comes to headaches, joint pains and things like that. Now these have their own significant complications, especially if you take it every day or if you don’t take something to help protect your stomach. No side effects that we see can be stomach pain, bleeding, stomach ulcers, and black stools. But not only that, this can cause damage to your kidneys and damage you may not even be aware of as well. And in some studies, almost 25% of the people who take NSAIDs actually take more than the recommended dose on the bottle. So what’s the big deal? Well, The issue becomes of the long term consequences of taking so much of this medication over a period of time.
Now in smaller doses, in regulated doses, typically it’s not a big deal. But if you take these NSAIDs over and over again with much more doses, you substantially increase your risk of being hospitalized, getting an ulcer, bleeding out, having anemia, having kidney damage, and causing other worsening issues as well. It is easy enough to take these because they’re over the counter and most people don’t think, Hey, it’s not a big deal. It’s over the counter. I’ll take a couple, maybe a couple more, maybe more, more, more, because having pain issues, no, no, no. This is probably one of the most scariest things you can do to your body is taking these medications too much. And too often in the US alone, every single year overuse of NSAIDs lease to over 16,000 people dying in over 100,000 hospitalizations. In fact, the most common call I get in the hospital is someone having a bleeding ulcer from taking too many NSAIDs. Hey guys, I’m gonna thank you for watching. If you haven’t already, don’t forget to smash satellite button and comment down below. Number two, be aware of acetaminophen or Tylenol.
Did you know that taking Tylenol too much can actually lead to liver failure? Absolutely. In fact, Tylenol is a leading cause of liver failure used from medications in the United States. I’ve sent multiple patients on a weekly basis to have a liver transplant because either had too much Tylenol or they took medications with Tylenol that also had a Tylenol component in it. Did you know that actually happens?
Which leads to number three, read your labels. Now here’s where you really need to be careful. Medications for like flu or the cold that are available over the counter, they actually can have ingredients in them that if you add this to NSAIDs or Tylenol or acetaminophen can make the combination worse. So for example, common cold and flu medications already have acetaminophen in them.
And if you combine that with taking regular old Tylenol, you are actually going to exceed the recommended quantity of the amount of acetaminophen you should take per day. And this is actually the reason why a significant amount of people actually can overdose on Tylenol without even realizing it. And just because it’s safe at a recommended dose does not mean it’s safe at a much higher dose.
So be very careful of the medications that you take in combination with the NSAIDs or acetaminophen. Here’s your call to action today. Go to your medicine cabinet, read the labels of the common cold and flu and other medications you Are are taking. You may not realize you can be taking more medication like acetaminophen than you should be, and you could accident cause yourself to be overdose or even cause one of your loved ones to take too much accidentally read the labels, know what you’re taking, and make sure you take the recommended dose as opposed to taking something beyond what you should. Doman. Thank you for watching my question day for you. What questions do you have about Tylenol, acetaminophen or NSAIDs down below? I would love to hear what you have to say. Wanna thank you for watching. Don’t forget to smash that like button. Like, share, and subscribe.
And if you haven’t already, don’t forget to subscribe to my newsletter. We get great tips and tricks like you’re learning in today’s video. Well, thank you for watching. Don’t forget, let’s talk about poop. Thanks everybody.